Hail, Crittenden
- When
- February 15, 9:07 PM CST to 9:12 PM CST
- Where
- Crittenden County, West Memphis
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 35.150, -90.180
A warm front lifted north through the Mid-South during the evening of February 15, 2023. This front combined with an upper-level disturbance triggered elevated storms that produced large hail in the Memphis area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A warm front lifted north through the Mid-South during the evening of February 15, 2023. This front combined with an upper-level disturbance triggered elevated storms that produced large hail in the Memphis area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 15, 5:56 PM CST, 3 hours 11 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 556 PM CST Wed Feb 15 2023 ...New AVIATION... .SYNOPSIS... Issued at 313 PM CST Wed Feb 15 2023 A nocturnal severe weather outbreak is setting up over the Mid South this evening. Showers and storms will develop later on this evening and last through Thursday morning. This will be a long duration severe event with the possibility of multiple waves of storms. Dry and cooler conditions return Friday as surface high pressure shifts across the area. Expect some sub freezing morning lows Friday and through the weekend. High temperatures will trend warmer through the weekend, back to near 60 by Sunday and in the 70s early next week. Warm conditions are expected to continue into next week as showers and thunderstorms return to the forecast. && .DISCUSSION... (This evening through next Tuesday) Issued at 313 PM CST Wed Feb 15 2023 A long duration severe weather outbreak looks poised to occur tonight into Thursday for the Mid South. Now is the time to prepare for adverse weather. Nighttime severe weather can be particularly dangerous. All the ingredients are in place shear, moisture, instability, and lift will all be in place over the region for an extended period of time. Dewpoints across the region range from the mid 60s across north MS to the upper 50s and lower 60s across E AR and W TN. Dewpoints should continue to surge into the region ahead of the front tonight. Temperatures will remain mild and winds will remain elevated keeping the area prime for storm development. Shear will not be an issue either as we will be in a favorable position under a jet streak as well as 0-3 KM SRH values will be anywhere between 300-500 m2/s2 over the region tonight. We have been capped for the most part today, and that is why we have been mostly quiet on the radar. Looking at the current vis sat there is a large area of cloud streaks across the Lower Mississippi Valley. This is indicative of horizontal shear and the atmosphere starting to uncap and destabilize. Latest guidance suggests that we could have between 1000-2000 J/KG of CAPE over the Mid South tonight...this is concerning as this event we should have the instability in place. This has been the missing link over the last few systems. With all of that being said the Storm Prediction Center has a large portion of the forecast area in an Enhanced Risk of Severe weather tonight. All modes of severe weather will be on the table. Tornadoes will be possible...some of those tornadoes could be strong meaning EF2 or better. I am concerned with this aspect of the threat. Large hail and damaging winds will be possible. Storm mode will also be important as this event should start out as supercells, and possibly congealing into a QLCS or cluster of storms. The supercells pose the greatest threat for the stronger tornadoes early in the event. The best time for that is from 7PM tonight through about 2AM tonight. The mode should congeal to a large area of storms and tornadoes could be embedded in that, but the heavy rain and damaging wind threat then increases during that timeframe. Rainfall totals through tomorrow should mostly stay just under 2 inches, but any locally higher amounts could result in localized flooding issues. The WPC has included most of the Midsouth in a marginal risk for Excessive Rainfall for tonight. Portions of northeast MS and west TN near the TN river are also included in a Slight Risk for Day 2. The severe threat continues into Thursday as the front finally starts to really push through the region. Storms should develop along the front again on Thursday. Strong to severe storms will continue and may redevelop especially across NE Mississippi. This would be the reason why the enhanced risk remains in the area through Thursday. Storms should be completely out of the region by Thursday afternoon. Needless to say this is a formidable system and everyone should stay weather aware overnight and Thursday. Cooler and dry air will filter across the Midsouth Friday and remain in place through the weekend. Some sub-freezing temperatures are expected Friday, Saturday and Sunday mornings. Highs will trend warmer; from the 40s on Friday, to the 50s on Saturday and near 60 by Sunday. Warm conditions are expected early next week but showers and maybe a few thunderstorms are expected to return to the area. && .AVIATION... (00Z TAFS) Issued at 543 PM CST Wed Feb 15 2023 Primary aviation concern remains timing of TSRA this evening. Expect TSRA initialization to occur ahead of a secondary warm frontal surge. CAMs are fairly close on timing and location, but begin to diverge after 06z, when focusing features become more nebulous. May see the bulk of TSRA north of MEM after 07Z, with the warm front well north of the terminal. For the 00Z MEM TAF, confidence in this scenario is too low to forgo a continuation of VCTS through the night. Expect another TSRA peak in the late morning/early afternoon, with the passage of surface cold front. HRRR depicts a broken to solid line of TSRA, with maximum intensity at TUP during the afternoon. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...MJH AVIATION...PWB
Special Weather Statement National Weather Service Memphis TN 835 PM CST Wed Feb 15 2023 ARZ036-049-MSZ001-007-008-160300- Lee AR-Crittenden AR-Tunica MS-DeSoto MS-Tate MS- 835 PM CST Wed Feb 15 2023 ...A strong thunderstorm will impact portions of east central Lee, south central Crittenden, southwestern DeSoto, northern Tunica and northwestern Tate Counties through 900 PM CST... At 835 PM CST, Doppler radar was tracking a strong thunderstorm over North Tunica, or 17 miles southeast of Hughes, moving northeast at 40 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Hernando, Tunica, Horseshoe Lake, Pinckney, Lake Cormorant, Phillipp, Eudora, North Tunica, Robinsonville, Little Texas, Newport, Clack, Trinity, Frees Corners, Commerce, Prichard, Bruins, Beck, Banks and Bowdre. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3462 9029 3474 9053 3500 9034 3481 9001 TIME...MOT...LOC 0235Z 213DEG 42KT 3472 9033 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH
Special Weather Statement National Weather Service Memphis TN 837 PM CST Wed Feb 15 2023 MSZ002-008-012-013-160300- Lafayette MS-Marshall MS-Panola MS-Tate MS- 837 PM CST Wed Feb 15 2023 ...A strong thunderstorm will impact portions of northwestern Lafayette, southwestern Marshall, eastern Tate and northeastern Panola Counties through 900 PM CST... At 836 PM CST, Doppler radar was tracking a strong thunderstorm over Sardis, or near John W Kyle State Park, moving northeast at 45 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... John W Kyle State Park, Sardis, Como, Barr, Harmontown, Laws Hill, Abbeville, Wakefield, Blackwater, Teckville, Looxahoma, Aiken, Wyatte, Crossroad, Tyro, Chulahoma, Glenville, Thyatira, Hayes Crossing and Bett. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3436 8993 3444 9002 3477 8973 3452 8949 TIME...MOT...LOC 0236Z 227DEG 40KT 3442 8991 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH
The Memphis radar (KNQA), 35 km away, was scanning. The volume nearest the first event began at 03:06 UTC.
3 hail. Local standard time, as filed.
A broken windshield was reported in West Memphis due to large hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, February 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082404, 1082405, 1082409.